Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Wichita, KS

October 1, 2012Russell County, Kansas

NWS Wichita, KS issued this special weather statement at Oct 1, 2012, 8:25 AM CDT for Russell County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2012, 8:25 AM CDT (13:25 UTC)
Expired
Oct 1, 2012, 9:00 AM CDT
In force
35 min
Issued by
NWS Wichita, KS

County Russell County, KS

The radar

The Dodge City radar (KDDC), 143 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 1.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

279 
WWUS83 KICT 011325
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
825 AM CDT MON OCT 1 2012

KSZ032-047-011400-
BARTON-RUSSELL-
825 AM CDT MON OCT 1 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT 
WEATHER ADVISORY FOR NORTHWEST BARTON AND SOUTHWEST RUSSELL 
COUNTIES...

AT 819 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR RUSSELL...AND MOVING SOUTH AT 30 MPH.

PEA TO DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3857 9873 3856 9903 3889 9901 3890 9878
TIME...MOT...LOC 1325Z 358DEG 28KT 3880 9889

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Oct 1, 6:39 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Oct 1, 6:39 AM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
639 AM CDT MON OCT 1 2012

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE SOUTH ACROSS
CENTRAL AND SOUTH CENTRAL KANSAS TODAY...ASSOCIATED WITH A
SHORTWAVE UPPER TROF DROPPING SOUTH ACROSS THE CENTRAL PLAINS AND
MIDWEST. THE MID-LEVEL BASED/ELEVATED CONVECTION MAY BRIEFLY DROP
FLIGHT CATEGORIES TO MVFR WITH REDUCED VSBYS...THOUGH DUE TO THE
WIDELY SCATTERED NATURE OF THE ACTIVITY HAVE RELEGATED MENTION TO
VCTS FOR NOW WITH PREVAILING VFR CONDITIONS. NORTH WINDS WILL
INCREASE BY MIDDAY AND THRU THE AFTERNOON WITH THE GUSTIEST WINDS
ACROSS CENTRAL KANSAS. DECREASING CLOUDS AND WIND ARE EXPECTED BY
THIS EVENING.

KED

&&

.PREV DISCUSSION... /ISSUED 323 AM CDT MON OCT 1 2012/

DISCUSSION...

THE MAIN FORECAST CHALLENGES ARE TEMPERATURES AND PRECIPITATION
BEHIND THE COLD FRONTS THURSDAY AND FRIDAY NIGHT.

SYNOPSIS:
AND UPPER LEVEL DISTURBANCE IS MOVING ACROSS THE HEART OF THE
COUNTRY...WITH A WIDE AREA OF ENERGY WHICH IS THE FOCUS FOR WEATHER
CURRENTLY AND OVER THE NEXT DAY OR SO.  THIS ENERGY HELPED TO SPARK
OFF THUNDERSTORMS SUNDAY EVENING OVER THE HIGH PLAINS AND THIS
ACTIVITY HAS DIMINISHED OVERNIGHT. HIGH PRESSURE IS KEEPING WINDS
LIGHT AND VARIABLE ACROSS THE AREA WITH TEMPERATURES IN THE 40S AND
50S.

TODAY - TUESDAY:
A WEAK FRONT WILL CONTINUE TO PUSH SOUTHEASTWARD ACROSS THE REGION
THIS MORNING AND NORTHWESTERLY WINDS WILL BE BREEZY DURING THE
AFTERNOON.  THE BACK EDGE OF THE UPPER LEVEL ENERGY IS THE MAIN
WEATHER CONCERN TODAY. THE CONCERN IS HOW POTENT THE UPPER DYNAMICS
ARE TO HELP INDUCE ENOUGH LIFT TO DEVELOP SHOWERS.  DID GO AHEAD AND
INCREASE POPS AND INCLUDE LOW END SLIGHT CHANCES FOR SCATTERED
SHOWERS DURING THE DAY TODAY AS THE UPPER WAVE MOVES THROUGH.  WHILE
THE LOWER LEVELS OF THE ATMOSPHERE IS QUITE DRY...FEEL THAT THERE
MAY BE JUST ENOUGH UPPER LEVEL DYNAMICS TO SQUEEZE OUT SPRINKLES AND
SOME LIGHT SHOWERS...MAINLY IMPACTING CENTRAL KANSAS IN THE MORNING
MOVING SOUTHEAST DURING THE DAY.  TEMPERATURES TODAY AND TUESDAY
WILL BE NEAR NORMAL FOR THE BEGINNING OF OCTOBER...IN THE MID 70S.

WEDNESDAY - FRIDAY:
THE NEXT UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE NORTHERN
CONUS...BUT IT WILL DISLODGE A CANADIAN AIRMASS AND ONE OF THE
STRONGER COLD FRONTS WE'VE SEEN SO FAR THIS YEAR.  TEMPERATURES
AHEAD OF THE FRONT IN THE WARM AIR ADVECTION WILL WARM INTO THE LOW
80S.  THE TIMING OF THE FRONT WILL BE TRICKY...WHILE THE GUIDANCE IS
RELATIVELY SIMILAR...HISTORICALLY THE MODELS ARE USUALLY SLOW WITH
THE COLD AIR.  WENT AHEAD WITH THE FASTER NAM FOR THE FRONTAL
PASSAGE...ENTERING CENTRAL KANSAS WEDNESDAY AFTERNOON.  FEEL THAT
THE DRY LOW-LEVELS WILL KEEP THE AMOUNT OF PRECIP WITH THIS FRONTAL
PASSAGE AT A MINIMUM.   THE COOLER AIR WILL KNOCK MAXIMUM
TEMPERATURES FOR THE END OF THE WORK WEEK INTO THE 60S.

BY FRIDAY AFTERNOON A WARM FRONT WILL SURGE BACK NORTHWARD...AS
RAPID CYCLOGENESIS DEVELOPS IN THE LEE OF THE SOUTHERN COLORADO
ROCKIES AHEAD OF THE NEXT MORE POTENT UPPER LEVEL SYSTEM.

FRIDAY NIGHT - SUNDAY:
THE NEXT SYSTEM WILL DROP SOUTHWARD...AND THE LEE LOW WILL BEGIN TO
MOVE SOUTHEAST ACROSS OKLAHOMA.  THIS UPPER LEVEL SYSTEM WILL
DISLODGE YET ANOTHER MORE POTENT AIR-MASS.  THIS NEXT COLD FRONT
WILL MOVE THROUGH THE REGION FRIDAY NIGHT. DROPPED TEMPERATURES
THROUGH THE WEEKEND IN SOME LOCATIONS ABOUT 10 DEGREES...THIS IS
QUITE A DROP FOR DAY 6-7...BUT MODEL CONSENSUS AND INTER-OFFICE
COLLABORATION WAS ENOUGH TO FEEL COMFORTABLE WITH THE STEEP DROP.
IF THE GUIDANCE CONTINUES WITH THIS TREND...TEMPERATURES COULD BE
DROPPED EVEN FURTHER. THIS DYNAMIC SYSTEM AGAIN BRINGS A CHANCE FOR
PRECIPITATION TO THE AREA.  ANY PRECIPITATION WILL REMAIN LIQUID
OVER KANSAS...BUT SOME AREAS OF NORTH AND WESTERN NEBRASKA COULD
EVEN SEE SNOW.

BILLINGS

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

ONLY CHANGE FROM 0000 UTC TAFS WAS TO NIX VCSH AT KHUT AND SPEED UP
THE ARRIVAL OF FRONT AN HOUR AT MOST SITES. HIGH PRESSURE WILL KEEP
WINDS LIGHT AND VARIABLE OVERNIGHT. WINDS MAY VEER AROUND TO THE
NORTHWEST AHEAD OF FRONT ON MON AS HIGH PRESSURE EXITS AREA. GUSTY
NORTH WINDS SHOULD DEVELOP IMMEDIATELY BEHIND FRONT DURING THE DAY.
COMBO OF UPPER SUPPORT AND HIGH LEVEL MOISTURE SHOULD LEAD TO
VIRGA/SPRINKLES/LIGHT RAIN SHOWER AT KRSL AND KSLN. SUPPORT/
MOISTURE NOT QUITE AS STOUT AT KHUT/KICT/KNCU AND HAVE LEFT OUT
FOR NOW. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    79  49  75  48 /  20  10   0   0
HUTCHINSON      77  47  75  48 /  20  10   0   0
NEWTON          77  47  74  48 /  20  10   0   0
ELDORADO        80  49  74  47 /  10  10   0   0
WINFIELD-KWLD   81  50  76  49 /  10  10   0   0
RUSSELL         75  40  75  48 /  20   0   0   0
GREAT BEND      75  43  75  47 /  20   0   0   0
SALINA          76  45  75  48 /  20   0   0   0
MCPHERSON       76  46  74  47 /  20  10   0   0
COFFEYVILLE     81  52  77  47 /  10  10   0   0
CHANUTE         79  51  75  46 /  10  10   0   0
IOLA            78  51  74  46 /  10  10   0   0
PARSONS-KPPF    79  51  76  47 /  10  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Oct 1, 7:43 AM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
743 AM CDT MON OCT 1 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-021245-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
743 AM CDT MON OCT 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE
ACROSS CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS THIS MORNING
AND AFTERNOON. AN ISOLATED STRONG STORM WITH SMALL HAIL IS
POSSIBLE ACROSS CENTRAL KANSAS THIS MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL AGAIN BE
POSSIBLE FRIDAY NIGHT/SATURDAY MORNING BEHIND A SECOND COLD
FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Oct 1, 8:25 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
825 AM CDT MON OCT 1 2012

KSZ032-047-011400-
BARTON-RUSSELL-
825 AM CDT MON OCT 1 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST BARTON AND SOUTHWEST RUSSELL
COUNTIES...

AT 819 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR RUSSELL...AND MOVING SOUTH AT 30 MPH.

PEA TO DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3857 9873 3856 9903 3889 9901 3890 9878
TIME...MOT...LOC 1325Z 358DEG 28KT 3880 9889

KLEINSASSER

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.